Question: I am completely hypopituitary and had a bilateral adrenalectomy to control my Cushing’s. I now have Nelson’s Syndrome and am on 30mg/day of hydrocortisone replacement. I still have uncontrollable diabetes, muscle weakness and look and feel like I still have Cushing’s. Is this normal for Nelsons or could my replacement dose be too high?
Answer: Patients who have had a bilateral adrenalectomy for treatment of Cushing’s disease and are on adequate hydrocortisone replacement should not have any persistent symptoms of Cushing’s syndrome. Nelson syndrome which occurs when there is an ACTH-secreting pituitary tumor is associated with increased pigmentation of the skin and if the tumor has enlarged, symptoms of tumor growth affecting vision. The problem that may arise on hydrocortisone is that the dose may be excessive for the patient’s optimal replacement and this hydrocortisone then causes symptoms of Cushing’s. Patients with hypopituitarism frequently have decreased clearance of cortisol and require a lower dose for maintenance. A good way of determining the right replacement dose of hydrocortisone is to measure urine free cortisol while taking the dose of hydrocortisone in question. Values should be in the middle of the normal reference range. Occasionally patients with hypopituitarism who need hydrocortisone replacement require only small doses of hydrocortisone, from 10 to 15 mg daily.
By Dr. David E. Schteingart MD (Summer, 2005)